Is there a long term blood clot risk associated with sclerotherapies that result in large clots in the greater saphenous?

I had sclerotherapy about 10 years ago which resulted in massive clotting in the the greater and lesser saphenous veins. My physician said following scherotherapy, the veins would never be the same. I recently formed a 2.5" clot in a superficial vein on the inside of leg above the ankle, and when I feel along the vein towards the knee, I feel more nodules. The clots and vein are sore, but there is no redness/swelling. Am I now at an increased risk for clots from the earlier sclerotherapy?

Doctor Answers 3

Post sclerotherapy clots.

Clots can occur in the saphenous vein or veins following sclerotherapy ,but fortunately, this is not a common occurrence.  You are not at increased risks to develop other clots from your prior sclerotherapy. You appear to have a superficial phlebitis and you should see a vein specialist.  A work up for clotting may be indicated.


Naples General Surgeon
5.0 out of 5 stars 5 reviews

Sclerotherapy 10 years ago not likely to increase your risk for clots

First it's important to understand that many of the treatments for venous insufficiency actually are supposed to cause clotting of the great or small (formerly lesser) saphenous veins (GSV or SSV).  These treatments include ultrasound guided foam sclerotherapy (or Varithena), as well as endovenous laser ablation, radiofrequency ablation, and mechanicopharmaceutical ablation.  So, if 10 years ago you had sclerotherapy, I would first question whether they were performing ultrasound guided foam sclerotherapy of the GSV/SSV or not. If so, you'd expect these veins to clot. If they were just injecting your spider veins, it would be rare for the GSV or SSV to clot (although I have seen it happen).  In any event, once the GSV or SSV clotted, most likely they would not re-open...but sometimes they can.  Now you sound like you've clotted a varicose vein in the inner knee and lower calf.  This sometimes happens spontaneously in varicose veins - it's called superficial thrombophlebitis and can usually easily be managed by a combination of medication (ibuprofen), exercise, compression stockings and hot packs. The one thing that you probably should do is have a formal ultrasound to see the extent of clot in the superficial system...sometimes a clot can grow close to the deep system...in such cases you may have to be put on a blood thinner for awhile.  But in answer to your question, the prior sclerotherapy is unlikely to put you at increased risk for clots.  One other thing that your physician might consider doing is having you worked up for being hypercoagulable (increased risks for getting clots).  I hope that helps!

Clots in saphenous veins

Any abnormality in the superficial (saphenous veins) increases the risk of clot formation, that includes having varicose veins, trauma to the saphenous veins, or in your case damage to the lining of the veins following sclerotherapy.  If you have not had issues though, for 10 years, I doubt the sclerotherapy is the primary reason for the nodules you feel now.I'd be more interested in why you developed "massive clotting" following sclerotherapy.  That is certainly not a typical response and, if you haven't already had this done, you should probably have testing for a blood clotting disorder.

Suzan McGary, MD
Williamsport Thoracic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.